Alert archive / California / Tornado Warnings in 2019
Tornado Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Jan 20, 2019, 3:05 PM PST for Calaveras County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2019, 3:05 PM PST (23:05 UTC)
- Expired
- Jan 20, 2019, 3:45 PM PST
- In force
- 40 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Calaveras County, CA
The radar
The Sacramento radar (KDAX), 84 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879
WFUS56 KSTO 202305
TORSTO
CAC009-202345-
/O.NEW.KSTO.TO.W.0003.190120T2305Z-190120T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
305 PM PST SUN JAN 20 2019
The National Weather Service in Sacramento has issued a
* Tornado Warning for...
West central Calaveras County in northern California...
* Until 345 PM PST.
* At 303 PM PST, a severe thunderstorm capable of producing a tornado
was located over Rancho Calaveras, or 10 miles southwest of
Paloma, moving northeast at 25 mph. Funnel clouds have been
reported with this storm.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Calaveras County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors or in a vehicle,
move to the closest substantial shelter and protect yourself from
flying debris.
&&
LAT...LON 3801 12085 3809 12093 3818 12097 3824 12082
3810 12070
TIME...MOT...LOC 2303Z 240DEG 39KT 3814 12087
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
cs1 follow-up statement
896
WWUS56 KSTO 202338
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
338 PM PST SUN JAN 20 2019
CAC009-202347-
/O.EXP.KSTO.TO.W.0003.000000T0000Z-190120T2345Z/
Calaveras CA-
338 PM PST SUN JAN 20 2019
...THE TORNADO WARNING FOR WEST CENTRAL CALAVERAS COUNTY WILL EXPIRE
AT 345 PM PST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3801 12085 3809 12093 3818 12097 3824 12082
3810 12070
TIME...MOT...LOC 2337Z 240DEG 39KT 3831 12049
$$
csWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 20, 2:42 PM PST, 23 minutes earlier.
Area forecast discussion, Jan 20, 2:42 PM PST, 23 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 242 PM PST Sun Jan 20 2019 .SYNOPSIS... Valley showers, isolated thunderstorms and heavy mountain snow through tonight with Pacific frontal system. Hazardous mountain travel conditions likely into early Monday morning. Dry conditions Monday night through the end of the week. && .DISCUSSION... Storm track has shifted south over NorCal allowing strong cold front and upper low to move through northern California, bringing heavy mountain snow. Snow levels are falling rapidly and will drop down to 4500 feet tonight. The rapid drop in snow levels late this afternoon and evening will cause extremely hazardous travel over the Sierra. A very heavy period of snow with rates from 2-3 inches per hour is likely from about 4-8 pm. Snow amounts of 1 to 2 feet are possible above 6000 feet with 6 to 12 inches in the 5000-6000 foot region overnight. Clearing behind cold front has lead to rapid destabilization with CAPE vales over 500 j/kg over the northern and central Sac valley, especially the area between Red Bluff and Marysville. Expect a few strong thunderstorms with isolated small hail heavy rainfall. Due to this threat near the Camp fire burn scar have issued a flash flood watch specific to the burn area through 9 pm tonight. Thunderstorms will transition south to the srn Sac/nrn San Joaquin and adjacent foothills this evening. Upper low will track into the Great Basin region Monday with precipitation ending during day, although a few showers will linger over the mountains. Upper high will build in Tuesday with dry and warmer weather. && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) An amplified ridge across the eastern Pacific will keep conditions benign through late next week. Early morning fog will be possible most mornings. Clear skies will contribute to warmer than normal high temperatures each day, with lows generally around climatological values. Highs in the valley each day will be in the 60s, with the upper 40s and low 50s seen at higher elevations. The ridge looks to stay across the western CONUS through the weekend. && .AVIATION... Widespread IFR/MVFR conditions will remain possible across northern California through the evening and overnight hours as a system moves across the area. Southerly winds may gust as high as 30 knots at TAF sites. Low MVFR ceilings may linger through the morning tomorrow. && .STO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM PST this evening for Central Sacramento Valley-Northeast Foothills/Sacramento Valley-Western Plumas County/Lassen Park. Winter Storm Warning until 4 AM PST Monday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Jan 20, 1:28 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Sacramento CA
128 PM PST SUN JAN 20 2019
CAZ015-066-202215-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
128 PM PST SUN JAN 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHASTA COUNTY...
At 127 PM PST, a strong thunderstorm was located 7 miles east of
Anderson, or 9 miles southeast of Palo Cedro, moving northeast at 20
mph.
Winds in excess of 30 mph, torrential rainfall and pea size hail are
possible with this storm.
Locations impacted include...
Anderson and Millville.
LAT...LON 4039 12220 4047 12229 4063 12209 4058 12189
4041 12211
TIME...MOT...LOC 2127Z 204DEG 16KT 4043 12216
csSpecial weather statement, Jan 20, 1:56 PM PST, 1 hour 9 minutes before
Special Weather Statement National Weather Service Sacramento CA 156 PM PST SUN JAN 20 2019 CAZ017-067-202300- Southern Sacramento Valley-Motherlode- 156 PM PST SUN JAN 20 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SACRAMENTO...WESTERN EL DORADO...SOUTHWESTERN PLACER AND WEST CENTRAL AMADOR COUNTIES... At 156 PM PST, radar indicated strong thunderstorms were located along a line extending from Loomis to near Gold River to Sloughhouse. Movement was northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Roseville, Citrus Heights, Folsom, Rocklin, Auburn, Placerville, Fair Oaks, El Dorado Hills, Cameron Park, Rancho Cordova, Loomis, Rancho Murieta, Coloma, Rescue, Gold River, Smithflat, Pilot Hill, Latrobe, Cool and Newcastle. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3908 12091 3848 12056 3846 12129 3891 12121 TIME...MOT...LOC 2156Z 226DEG 25KT 3879 12121 3861 12120 3851 12122 cs
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:20 AM PST | Flash Flood Watch | STO | 14 hr | |
| Jan 20, 1:28 PM PST | Special Weather Statement | STO | Shasta | 47 min |
| Jan 20, 1:41 PM PST | Flash Flood Warning | STO | Butte | 4 hr |
| Jan 20, 1:55 PM PST | Areal Flood Advisory | STO | Shasta, Tehama | 3 hr |
| Jan 20, 1:56 PM PST | Special Weather Statement | STO | El Dorado | 64 min |
| Jan 20, 2:28 PM PST | Tornado Warning | STO | San Joaquin | 40 min |
| Jan 20, 3:17 PM PST | Special Weather Statement | STO | Tehama | 58 min |
| Jan 20, 3:29 PM PST | Tornado Warning | STO | Calaveras, Stanislaus | 46 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.